Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
Womble

Ivabradine with SSRI’s?

Recommended Posts

Life has been particularly challenging and stressful recently. I’ve been having counselling to try and help me cope, but it hasn’t helped and now my GP wants to try antidepressants.  I have been anxious and depressed, but both my counsellor and GP agree this is reactive to life events, rather than an underlying depression, if you see what I mean.  She therefore feels I need something pharmaceutical to support me alongside the counselling.

Had a very long appointment with them today, went through all the options and everything flagged up red as a major contraindication with my Ivabradine.  In the end she went for 25mg of Sertraline, as she felt the reactions mentioned are extremely rare, so it’s worth the risk.  On coming home and checking the interaction myself I am not convinced I should take them.  I already have lots of ectopics and occasional arrhythmic patterns and the main reason for the contraindication is the potential for dangerous arryhthmias, atrial fibrillation and prolonged QT.  I would also have thought a baseline ECG before starting them would have been sensible, whereas I have just been told to start them and go back in two weeks for a follow-up appointment.

I am not sure what to do.  I do think I need more than just therapy to get through the mountain of stress that’s been growing rapidly in my life recently,  but there don’t seem to be any options that are safe.

Does anyone know of any safe options for anti-depressant treatment that can be taken with Ivabradine? 

Share this post


Link to post
Share on other sites

Hello @Womble - I would call your pharmacist and ask this question prior to starting the med. But I would like to make you aware that these types of medications are very effective for the treatment of POTS - I myself take Escitalopram and have no side effects despite taking several cardiac meds . Also - internal excitement and anxiety can contribute to arrhythmias and ectopic beats, so if the medication helps you might find relief of those symptoms. If your pharmacist does not see any contra-indications with your Ivabradine I would give it a shot. I also have been very hesitant to try new meds due to worries about side effects or being incompatible with my other meds but in the end nothing bad ever happened, and had I not tried them I would not be much more controlled today. Is there a risk with trying new meds? - definitely. But you won't know until you take them. I have come to trust my doctors and since your GP and counselor agree ( and checked contraindications ) I think it should be safe to follow their advice. 

Share this post


Link to post
Share on other sites

Thank you Pistol.  

I have had the ectopics and arrythmias for a lot longer than I’ve had this stress, but I understand what you mean about the SSRI’s maybe settling the physiological mechanisms for them.

I think I am going to call my Cardiologist today and ask his opinion. If he thinks it’s ok I am going to go ahead and start them.  If it was just a moderate contraindication I don’t think I would be bothered, but as it’s a major, it’s the chance of a sudden serious event, as suggested by the reports that I’ve read, that worries me.  Even if they are rare events it worries me, partly because of the monumental run of bad luck our family has had recently and partly because I am a carer for one disabled child and have another with ASD and OCD so can’t afford to be out of action, let alone worse.

Share this post


Link to post
Share on other sites

So sorry @Womble that you have been having bad luck and that you have so much on your shoulders. I can totally see your concern! Good idea to also check with your cardiologist since he aslo knows your specific situation. Best of luck and please keep us posted how things go!

Share this post


Link to post
Share on other sites

 A non-SSRI may be safer. Mirtazapine may be an option to ask about. I took it for sleep and nausea (it is a potent antiemetic but only licenced for this use in veterinary medicine however no human licenced antiemetics helped me) when I first became unwell. It helped me regain the weight I'd initially lost, however I believe my weight loss at onset was fluid, and mirtazapine put it back in fat rather than fluid. I was underweight though so it was still appreciated. I would go back on it if I drop below 50kg again. If weight gain would be a bad thing for you though, it may not suit you. 

I also tried sertraline (no cardiac meds) as anecdotally SSRIs have been postulated to help in autonomic disorders. I think I was on 50mg. It made no difference, good or bad. I don't consider myself to be depressed as I'm pretty cheerful lying down! I am sad sitting up purely as a normal response to feeling so unwell and having a limited quality of life, just like anyone else would be, so I don't wish to take psychiatric medication. 

I am sure you've already had a bunch of ECGs as a baseline so I wouldn't worry too much there but I would definitely seek one after a couple of weeks to check for any changes if you do start on the a/d.

B xxx

Share this post


Link to post
Share on other sites
40 minutes ago, bombsh3ll said:

 A non-SSRI may be safer. Mirtazapine may be an option to ask about. I took it for sleep and nausea (it is a potent antiemetic but only licenced for this use in veterinary medicine however no human licenced antiemetics helped me) when I first became unwell. It helped me regain the weight I'd initially lost, however I believe my weight loss at onset was fluid, and mirtazapine put it back in fat rather than fluid. I was underweight though so it was still appreciated. I would go back on it if I drop below 50kg again. If weight gain would be a bad thing for you though, it may not suit you. 

I also tried sertraline (no cardiac meds) as anecdotally SSRIs have been postulated to help in autonomic disorders. I think I was on 50mg. It made no difference, good or bad. I don't consider myself to be depressed as I'm pretty cheerful lying down! I am sad sitting up purely as a normal response to feeling so unwell and having a limited quality of life, just like anyone else would be, so I don't wish to take psychiatric medication. 

I am sure you've already had a bunch of ECGs as a baseline so I wouldn't worry too much there but I would definitely seek one after a couple of weeks to check for any changes if you do start on the a/d.

B xxx

The GP I saw said Mirtazapine came up as an even more major contraindication than Sertraline.  Weight gain wouldn’t be a good thing for me, as I have already gained 2 stone whilst nursing my son over the past three years.

I’m not worried about the Sertraline myself, as my eldest son takes it for OCD so I am familiar with it’s usage and side effects, etc.

I have had lots of ECGs, but know there are some anomalies and I have had one with a QT that was prolonged enough to be of concern for a while, hence me not just wanting to take an SSRI without first asking what my Cardiologist thinks.  Unfortunately, he is on holiday until the end of the month.  His secretary is going to try and find out if the Cardiologist I saw in November - last time my dr was away - might be willing to advise.  

Share this post


Link to post
Share on other sites

Still haven’t heard back from my cardiologist.

Yesterday I was at a Psych appointment with my son and his Psych had just attended a conference on psychopharmacology, where one of the sessions was specifically about the effect of psychopharmacology drugs on cardiac issues and meds.  Thankfully she had some insight and also, very kindly, looked Sertraline up in her books for me.  The conclusion was that Sertraline is the best SSRI to take with cardiac meds as it doesn’t affect QT length and on it’s own doesn’t trigger arrhythmias.  She suggested I halve the low dose the GP prescribed, give it a week and if ok move up to the prescribed dose, which is still very low.  Not sure how much it will help because that’s still only a 5th of the dose my 17 year old son is on, although his is for OCD, so very different.

I would still rather have spoken to or received a message from my own cardiologist about it but, as usual, that seems to be an impossible task.  (When I was given a generic med that made me really sick last year, it took me 4 months, endless phonecalls and finally and an intervention by both Patient Liaison and my GP to get them to stop saying I needed to be seen by him as a ‘new patient’ because they failed to send my follow up appointment, so I hadn’t seen him recently enough.  How could I be a ‘new patient’ when I have been seeing him for over 4 years and he prescribes my ivabradine every month - it’s farcical!  In the end I had to see a different cardiologist who knew nothing about PoTS, because mine was on leave - which is apparently also where he is now!)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...